Chances are, you’ve administered angiotensin-converting enzyme (ACE) inhibitors, such as captopril, enalapril, or lisinopril, to many patients. Worldwide, more than 40 million people take these drugs—most of them to treat heart failure or hypertension, especially after myocardial infarction. These drugs also are given for coronary artery disease, diabetes mellitus, chronic renal disease, or recurrent stroke.
The most common adverse reactions to ACE inhibitors are cough, hypotension, and dizziness. Hyperkalemia and functional renal failure arise less often. An even rarer but potentially much more serious adverse reaction is angioedema. This localized skin swelling results from release of inflammatory mediators, which leads to increased capillary permeability and fluid extravasation into the tissue. (See A greater risk for African-Americans.)
A greater risk for African-Americans
Overall, angioedema occurs in only about 0.1% to 0.2% of patients receiving angiotension-converting enzyme (ACE) inhibitors. But the incidence is higher among African-Americans. A study of more than 12,000 patients taking enalapril found black patients were about three times more likely to develop angioedema within 6 months of starting therapy (1.62% versus .55% of white patients). In other research, the mean age of patients who experienced angioedema from ACE inhibitors or angiotensin receptor blockers (ARBs) was 60, with a higher incidence in women (60%) and African-Americans (69%).
Angioedema can develop over minutes to hours, and typically resolves in 1 to 2 days. Although usually self-limiting, it can be life-threatening—especially if it goes unrecognized and untreated.
ACE inhibitor-related angioedema usually arises shortly after drug therapy begins, but in some cases it’s delayed for months or even years. Occasionally, it doesn’t begin until several weeks after the patient has stopped taking the drug.
Signs and symptoms of ACE inhibitor-related angioedema can range from mild and clinically insignificant to severe and life-threatening. Edema may be so mild that patients may not even report it to a healthcare provider. Rarely, pruritus accompanies angioedema; some patients have associated erythema. Symptoms may resolve spontaneously, only to recur at irregular intervals. Unlike edema linked to heart failure or renal disease, angioedema common takes an asymmetric pattern and isn’t gravity dependent.
In a multicenter study of emergency-department patients with the condition, the most common presenting signs and symptoms were shortness of breath, lip and tongue swelling, and laryngeal edema. In more severe cases, patients had swelling of the lips, tongue, posterior pharynx, and eyes. Up to 20% of patients experience dyspnea, dysphagia, dysphonia, and stridor, which may progress rapidly to life-threatening airway obstruction unless treated.
If you suspect angioedema, obtain a thorough medical history (including medication history). Be sure to document a description of the edema and its pattern, noting its first appearance and associated signs and symptoms.
Ruling out other causes
Other possible causes of angioedema include allergies to food, drugs, latex, and insect stings or bites. However, pruritus or urticaria usually accompany angioedema from these causes. The physician also must rule out idiopathic angioedema and C1 esterase inhibitor deficiency—a hereditary or acquired condition that disrupts the pro-inflammatory response, causing recurrent angioedema.
In most cases, stopping the ACE inhibitor is the only treatment needed. However, be sure to evaluate the patient for airway compromise, and be prepared to intervene appropriately. A patient with significant airway compromise that threatens ventilation should be hospitalized for careful observation, with an intubation tray kept near the bedside. Be aware that nasotracheal intubation is recommended, as nonpitting edema can make oral intubation difficult or even impossible.
For acute treatment of ACE inhibitor-related angioedema, antihistamines are the standard therapy. However, these drugs may be ineffective because inflammatory mediators other than histamine appear to be the basis for angioedema caused by ACE inhibitors. I.V. corticosteroids and subcutaneous epinephrine are reserved for more severe episodes. Be aware, though, that corticosteroids have unproven value, and epinephrine works in a nonspecific way to temporarily constrict leaky blood vessels. Recently, fresh-frozen plasma has been shown to substantially improve ACE inhibitor-related angioedema.
For patients who need ACE inhibitors despite a high risk for angioedema—for instance, those who’ve had previous idiopathic angioedema—provide an epinephrine kit, as ordered, and give instructions on how to use it. Teach them to discontinue the ACE inhibitor if angioedema occurs and to contact a healthcare provider or seek emergency care immediately.
Inform patients who’ve experienced ACE inhibitor-related angioedema that they are allergic to this drug class. Advise them to mention this allergy to all healthcare providers so they won’t receive ACE inhibitors in the future. Teach first-time ACE inhibitor users how to recognize adverse drug reactions; instruct them to notify a healthcare provider promptly if angioedema or another serious adverse drug reaction occurs.
Maureen P. Flattery is a heart transplant coordinator at Pauley Heart Center at Virginia Commonwealth University Health System in Richmond.
Austen KF. Diseases of immediate type hypersensitity. In Harrison’s Principles of Internal Medicine. 16th ed. McGraw Hill, New York, 2004.
Banerji A, et al. Multicenter study of patients with angiotensin-converting enzyme inhibitor-induced angioedema who present to the emergency department. Ann Allergy Asthma Immunol. 2008;100(4):327-332.
2010 Heart Failure Society of America Comprehensive Heart Failure Practice Guidelines Website. Available at: http://www.hfsa.org/heart-failure-guidelines-2/. Accessed March 9, 2011.
Kostis JB, et al. Incidence and characteristics of angioedema associated with enalapril. Arch Intern Med. 2005;165:1637-1642.
Malder B, Regalado J, Greenberger PA. Investigation of angioedema associated with the use of angiotensin-converting enzyme inhibitors and angiotensin receptor blockers. Ann Allergy Asthma Immunol. 2007;98:57-65.
Sarkar P, Nicholson G, Hall G. Brief review: Angiotensin converting enzyme inhibitors and angioedema: anesthetic implications. Can J Anesth 2006; 53: 994-1003.
Seventh Report of the Joint National Committee on Prevention, Detection, Evaluation and Treatment of High Blood Pressure 2003. http://www.nhlbi.nih.gov/guidelines/hypertension/index.htm. Accessed December 1, 2006.
Sica DA, Black HR. Angioedema in heart failure: Occurrence with ACE inhibitors and safety of angiotensin receptor blocker therapy. CHF 2002; 8: 334-41, 45.
Weber MA, Messerli FH. Angiotensin-converting enzyme inhibitors and angioedema: estimating the risk. Hypertension. 2008;51:1465.